Nebraska, 2025

Flash Flood and Flooding in Nebraska, September 1 to 2, 2025

September 1 to 2, 2025 · NWS OAX · 5 events in 3 counties and zones

On the morning of September 1, 2025, a mesoscale vorticity maximum advancing into eastern Nebraska provided the necessary forcing for lift, resulting in a persistent band of moderate to heavy showers. The concurrent presence of a 20-25 knot low-level jet significantly enhanced the inflow of a very moist, albeit weakly unstable, air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the morning of September 1, 2025, a mesoscale vorticity maximum advancing into eastern Nebraska provided the necessary forcing for lift, resulting in a persistent band of moderate to heavy showers. The concurrent presence of a 20-25 knot low-level jet significantly enhanced the inflow of a very moist, albeit weakly unstable, air mass. This dynamic led to radar-estimated rainfall rates reaching 2 to 3 inches per hour in localized areas. Overall, radar indicated rainfall totals pushed 4 to 6 inches across portions of eastern Nebraska, specifically impacting Lancaster, Seward, Saunders, and Saline counties. These high totals were validated by public reports, including a maximum of 5.51 inches received four miles northwest of Dorchester, Nebraska. The heavy precipitation initiated flooding concerns, including flash flooding in Dorchester, where reports indicated water estimated at 2 to 4 inches deep over roadways in some locations. Runoff from the event led to continued hydrological concerns even after the rainfall subsided, with emergency management reporting water over numerous roads south and west of Milford, NE, at 6:35 AM CST. Additionally, river flooding was recorded, affecting the North Oak Creek at Valparaiso, which crested at a minor flood stage of 20.21 feet at 5:30 AM CST on September 1st, and the Big Blue River at Crete, NE, which crested at a minor flood stage of 21.30 feet at 12:30 AM CST on September 2nd.

A second area of concern was focused in Saunders County, particularly along the Wahoo Creek. The severity was highlighted at 12:45 PM CST on September 1, 2025, when a public photograph showed water levels nearly reaching the top I-beam of the School Street bridge over Wahoo Creek in Weston, NE. The impact continued into the evening, with an NWS employee reporting at 5:45 PM CST that water was over County Road J near County Road 15, located two miles south-southeast of Wahoo, Nebraska. The Wahoo Creek at Ithaca also experienced flooding, cresting at a minor flood stage of 19.55 feet at 6:15 AM CST on September 2nd, 2025.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 1, 2:38 AM CST, 57 minutes earlier. Its key messages:

  • Localized flash flooding is possible this morning.
  • Seasonably cool conditions will continue through next week.
Area forecast discussion, Sep 1, 2:38 AM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
338 AM CDT Mon Sep 1 2025

.KEY MESSAGES...

- Localized flash flooding is possible this morning.

- Seasonably cool conditions will continue through next week.

&&

.DISCUSSION...
Issued at 338 AM CDT Mon Sep 1 2025

Early this morning through tonight:

A mesoscale vorticity maximum was evident in radar data over
Butler county as of 3 AM, with an associated zone of more
intense forcing for ascent focusing a band of moderate to heavy
rain across portions of Saunders, Seward, Lancaster and Saline
counties. The presence of a 20-25 kt low-level jet is enhancing
inflow of a weakly unstable, but very moist air mass into the
ongoing convection, with radar estimated rainfall approaching
4-5+" near the junction of Butler, Saunders, Lancaster, and
Seward counties. The 06z run of the HRRR maintains the
convective band in the same general area through sunrise, and as
such, a Flood Watch has been issued for those four counties, as
well as Saline County.

Precipitation is expected to taper off from north-to-south
today, with the potential for patchy fog developing tonight in
areas that see a decrease in cloud cover.

Tuesday into the weekend:

We'll see warmer temperatures (highs in the 70s) on Tuesday
ahead of a cold front that is expected to move through the
Wednesday morning. the forecast will indicate 30-50% PoPs along
and behind the front on Wednesday, with highs in the 60s north
and 70s south. Another cold front is expected to follow on the
heels of the former; moving through the area on Thursday night.
The movement of those fronts through the area will lead to
continued cool conditions, with highs in the 60s and 70s from
Thursday into the weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1212 AM CDT Mon Sep 1 2025

Widespread showers and mist continue to join both ceiling and
visibility restrictions, with a large swath of IFR to MVFR
conditions exist across the terminals. Expect an increase in
coverage of IFR to LIFR conditions, while a few gusts of wind
out of the southeast occur near KOMA. Conditions are still expected
to bottom out by 11z, gradually improving through the morning
and into the afternoon. VFR conditions are expected to become
widespread by 00z tomorrow evening as clouds scatter out with
light winds that are beginning to shift more southerly near
KOFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Mead
AVIATION...Petersen
Hazardous weather outlook, Sep 1, 2:41 AM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
341 AM CDT Mon Sep 1 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-012245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
341 AM CDT Mon Sep 1 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Moderate to heavy rain is expected to continue through sunrise
across portions of Butler, Saunders, Seward, Lancaster, and
Saline counties, where a Flood Watch is in effect until 10 AM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the first event began at 09:34 UTC.

Open the radar archive at this moment

Event by event

4 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Saline

When
September 1, 3:35 AM CST to 6:00 AM CST
Where
Saline County, 0.65 mi SE of Dorchester to 3.87 mi NE of Dorchester
Cause
Heavy Rain
Reported by
Public
Coordinates
40.643, -97.112

Flash flooding struck portions of southeast Nebraska, including northern Saline County, on the morning of September 1, 2025, due to intense thunderstorms. Radar data indicated peak rainfall rates of 2 3 inches per hour, leading to estimated totals ranging from 3 to 6 inches. These estimates were strongly supported by public reports, including: 5.51 inches four miles northwest of Dorchester, 5.91 inches three miles east of Friend, and 3.52 inches four miles northeast of Friend. A delayed social media report from Dorchester further confirmed the impact, showing inundated roadways with an estimated 2 4 inches of water covering the pavement in some areas.

Flood, Saunders

When
September 1, 5:00 AM CST to 6:30 AM CST
Where
Saunders County, 1.55 mi NW of Polaks Arpt to 1.5 mi NNE of Polaks Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.047, -96.840

Excessive rainfall across portions of eastern Nebraska led to river flooding along the North Oak Creek at Valparaiso. The river crested at 20.21 feet, minor flood stage.

Flood, Seward

When
September 1, 6:35 AM CST to 9:00 AM CST
Where
Seward County, 4.35 mi SE of Goehner to 1.66 mi SE of Beaver Crossing
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.783, -97.164

On the morning of September 1, 2025, thunderstorms brought heavy rainfall and subsequent flooding concerns to portions of eastern Nebraska, including southern Seward County. Radar estimates for the event indicated total rainfall amounts ranging from 3 to 6 inches. These estimates were directly corroborated by public rainfall reports, which documented amounts such as 5.51 inches four miles northwest of Dorchester, NE, 4.43 inches five miles north of Dorchester, NE, and 3.97 inches three miles west-northwest of Milford, NE. By 6:35 AM CST, after the excessive rainfall had concluded, emergency management reported that the resulting runoff had caused water moving over numerous roads located south and west of Milford, NE.

Flood, Saunders

When
September 1, 5:45 PM CST to September 2, 9:00 AM CST
Where
Saunders County, 0.7 mi SSW of Weston to 2.24 mi NNW of Weston
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.190, -96.754

Excessive rainfall across portions of eastern Nebraska triggered riverine flooding along the Wahoo Creek extending from September 1 into September 2, 2025. Initial impact was noted at 5:45 PM CST when a National Weather Service (NWS) employee reported water moving over Country Road J near Country Road 16. The river gauge at Wahoo Creek at Ithaca officially entered flood stage at 12:30 AM CST on September 2, 2025. The creek subsequently reached its crest of 19.55 feet, a level corresponding to minor flood stage, at 6:15 AM CST. By 9:00 AM CST on September 2, the gauge indicated that the Wahoo Creek had receded back below flood stage.

Flood, Seward

When
September 1, 8:30 PM CST to September 2, 4:30 AM CST
Where
Seward County, 8.55 mi SSE of Milford to 16.94 mi SSE of Milford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.656, -96.988

On the morning of September 1, 2025, intense thunderstorms generated heavy rainfall and subsequent flooding concerns across portions of eastern Nebraska, specifically Seward County. Radar estimated total rainfall for the event ranged from 3 to 6 inches. These assessments were strongly supported by public rainfall reports, which documented significant totals, including 5.51 inches four miles northwest of Dorchester, NE, 4.43 inches five miles north of Dorchester, NE, and 3.97 inches three miles west-northwest of Milford, NE. The resultant runoff from this excessive precipitation led to riverine flooding in Seward County along the Big Blue River near Crete, NE. The river officially entered flood stage at 8:30 PM CST on September 1, 2025, and reached its maximum height, or crest, of 21.30 feet a level corresponding to minor flood stage at 12:30 AM CST on September 2, 2025. The Big Blue River subsequently receded and fell below flood stage at 4:30 AM CST on September 2, 2025.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295439, 1295451, 1295440, 1295479, 1295441.